Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An example of a wild $ (n-1)$-sphere in $ S\sp{n}$ in which each $ 2$-complex is tame


Author: J. L. Bryant
Journal: Proc. Amer. Math. Soc. 36 (1972), 283-288
MSC: Primary 57A15
DOI: https://doi.org/10.1090/S0002-9939-1972-0319202-0
MathSciNet review: 0319202
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main purpose of this note is to give an example promised in the title (for $ n \geqq 5$). The example is the k-fold suspension $ (k \geqq 2)$ of Bing's 2-sphere in $ {S^3}$ in which each closed, nowhere dense subset is tame. Our efforts were motivated by recent results of Seebeck and Sher concerning tame cells in wild cells and spheres. In fact, we are able to strengthen one of Seebeck's results in order to prove that every embedding of an m-dimensional polyhedron in our wild $ (n - 1)$-sphere $ S(n - m \geqq 3)$ can be approximated in S by an embedding that is tame in $ {S^n}$.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, A wild surface each of whose arcs is tame, Duke Math. J. 28 (1961), 1-15. MR 23 #A630. MR 0123302 (23:A630)
  • [2] J. L. Bryant, Concerning uncountable families of n-cells in $ {E^n}$, Michigan Math. J. 15 (1968), 477-479. MR 38 #6561. MR 0238285 (38:6561)
  • [3] -, On embeddings with locally nice cross-sections, Trans. Amer. Math. Soc. 155 (1971), 327-332. MR 43 #2721. MR 0276983 (43:2721)
  • [4] -, On embeddings of 1-dimensional compacta in $ {E^5}$, Duke Math. J. 38 (1971), 265-270. MR 43 #1154. MR 0275397 (43:1154)
  • [5] J. L. Bryant and C. L. Seebeck III, Locally nice embeddings in codimension three, Quart. J. Math. Oxford Ser. (2) 21 (1970), 265-272. MR 0290376 (44:7560)
  • [6] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 33 #1824. MR 0193606 (33:1824)
  • [7] D. S. Gillman, Note concerning a wild sphere of Bing, Duke Math. J. 31 (1964), 247-254. MR 28 #4525. MR 0161317 (28:4525)
  • [8] J. P. Hempel and D. R. McMillan, Jr., Locally nice embeddings of manifolds, Amer. J. Math. 88 (1966), 1-19. MR 34 #5090. MR 0205257 (34:5090)
  • [9] C. L. Seebeck III, Tame arcs on wild cells, Proc. Amer. Math. Soc. 29 (1971), 197-201. MR 0281177 (43:6896)
  • [10] R. B. Sher, Tame polyhedra in wild cells and spheres, Proc. Amer. Math. Soc. 30 (1971), 169-174. MR 0281178 (43:6897)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57A15

Retrieve articles in all journals with MSC: 57A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0319202-0
Keywords: Tame embedding, wild embedding, 1-ULC
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society